In general, limited data available suggests that medications used solely to medically treat ADHD/narcolepsy (stimulants and the non-stimulant Strattera/atomoxetine) at typical doses are compatible with breastfeeding and are not an absolute indication to pump and dump. The long-term effects on neurological development in breastfed infants while their lactating parents were taking these medications have not been well studied, but no significant adverse outcomes have been reported in infants of parents on these medications. There is a theoretical risk to milk production due to their potential effect on prolactin, but the clinical relevance of these effects on prolactin have not been well established.
For detailed more information and references on specific medications, please refer to LactMed, e-lactancia, Infant Risk, or Mother to Baby.
Amphetamines (dextroamphetamine/Adderall, lisdexamfetamine/Vyvanse) have minimal milk transfer, but no adverse events have been described in infants of mothers taking medications. Larger doses of amphetamines may negatively impact milk production by suppressing prolactin production and this theoretical risk of impacting milk production is higher before lactation is well established. Breastfeeding is discouraged if amphetamines are being abused and not being prescribed and monitored in a clinical setting. While parents should be counseled on the risk to milk production, there is no absolute indication to pump and dump when these medications are used as prescribed.
Methylphenidate (Ritalin, Concerta) has limited evidence that milk levels are low and infant serum levels are undetectable when used at prescribed doses of ADHD. Large doses of methylphenidate may impact milk production negatively by decreasing serum prolactin. While there is a theoretical risk of decreased milk production with high doses of methylphenidate, there is no absolute indication to pump and dump.
Reports from the manufacturer of this medication reported no adverse effects in two breastfed infants. While data is limited on this medication, there is no absolute indication to pump and dump.
Only small amounts of this medication are found in breastmilk for maternal doses up to 300 mg daily. Breastfed infants of lactating parents taking bupropion and an SSRI should be closely monitored for vomiting, diarrhea, jitteriness, or sedation. There has been one case report of a possible seizure in a 6-month-old partially breastfed infant whose mother was taking bupropion with escitalopram (1). Alternatives are preferred for high-risk dyads and parents on multiple psychoactive medications and infants should be monitored closely for side effects. If the parent must take this medication, there is no absolute indication to pump and dump. Shared decision making should be used regarding the use of milk from lactating individuals who are taking this medication, especially if the patient is on higher doses or other psychoactive medications. For more information, see the section on Perinatal Mood & Anxiety Disorder Medications.
Tricyclic antidepressants include amitriptyline/Elavil and nortriptyline/Pamelor. There has been one case report of infant sedation with low dose amitriptyline (2). The anti-cholinergic properties of tricyclic antidepressants have been observed to decrease milk production, especially with higher doses although data are limited. Nortriptyline is less anticholinergic than amitriptyline. Breastfed infants should be closely monitored for side effects (such as sedation) with use of this class of medication by the lactating individual and parents should be informed of the risk to milk production. There is no absolute indication to pump and dump. Shared decision making should be used regarding the use of milk from lactating individuals who are taking this medication. For more information, please see the section on Perinatal Mood and Anxiety Disorder Medications.
- Neuman G, Colantonio D, Delaney S, et al. Bupropion and escitalopram during lactation. Ann Pharmacother. 2014; 48:928-931. DOI: https://doi.org/10.1177/1060028014529548Med
- Uguz F. Poor Feeding and Severe Sedation in a Newborn Nursed by a Mother on a Low Dose of Amitriptyline. Breastfeed Med. 2017 Jan/Feb;12:67-68. Epub 2016 Nov 21. DOI: https://doi.org/10.1089/bfm.2016.0174